Alert archive / New Jersey / Areal Flood Warnings in 2025

Areal Flood Warning 22, NWS Philadelphia/Mount Holly

May 31, 2025Somerset County, New Jersey

NWS Philadelphia/Mount Holly issued this areal flood warning at May 31, 2025, 8:46 AM EDT for Somerset County, New Jersey. It was in force for 7 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 31, 2025, 8:46 AM EDT (12:46 UTC)
Expired
May 31, 2025, 3:30 PM EDT
In force
7 hr
Issued by
NWS Philadelphia/Mount Holly
Area
Storm-based polygon
Flood severity
None

County Somerset County, NJ

The radar

The Philadelphia radar (KDIX), 72 km from the middle of the area, began a volume at 12:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Brookhaven, NY (KOKX), launched 12:00Z, 0.8 hours before the alert went out and 157 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Brookhaven, NY at 12:00Z on 2025-05-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 41 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Brookhaven, NY at 12:00Z on 2025-05-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 88 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
41 J/kg
Mixed-layer CIN
-265 J/kg
Mixed-layer LCL
625 m above ground
0-6 km bulk shear
48 kt
0-1 km storm-relative helicity
88 m²/s²
0-3 km storm-relative helicity
73 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

702 
WGUS41 KPHI 311246
FLWPHI

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Mount Holly NJ
846 AM EDT Sat May 31 2025

NJC035-311700-
/O.NEW.KPHI.FA.W.0022.250531T1246Z-250531T1700Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Somerset NJ-
846 AM EDT Sat May 31 2025

...FLOOD WARNING IN EFFECT UNTIL 1 PM EDT THIS AFTERNOON...

* WHAT...Flooding caused by excessive rainfall is expected.

* WHERE...A portion of northern New Jersey, including the following 
  county, Somerset.

* WHEN...Until 100 PM EDT.

* IMPACTS...Flooding of rivers, creeks, streams, and other low-lying 
  and flood-prone locations is imminent or occurring.

* ADDITIONAL DETAILS...
  - At 845 AM EDT, gauge reports indicated heavy rain. Flooding
    is ongoing or expected to begin shortly in the warned area.
    Between 1 and 2 inches of rain have fallen.
  - Additional rainfall amounts up to 0.5 inches are possible in
    the warned area.
  - For Raritan River at Manville:
    At 8:15am the stage was 8.75 feet.
    Flood Stage is 14 feet.
    ...
    For North Branch Raritan River at Raritan:
    At 8:30am the stage was 8.22 feet.
    Flood Stage is 10 feet.
    ...
    For North Branch Raritan River at South Branch:
    At 8:00am the stage was 7.34 feet.
    Flood Stage is 8 feet.
  - http://www.weather.gov/safety/flood

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around...don't drown when encountering flooded roads. Most 
flood deaths occur in vehicles.

&&

LAT...LON 4059 7469 4059 7467 4057 7467 4056 7466
      4054 7466 4054 7468 4052 7471 4054 7472
      4057 7470


$$

Staarmann
2 follow-up statements
936 
WGUS81 KPHI 311420
FLSPHI

Flood Statement
National Weather Service Mount Holly NJ
1020 AM EDT Sat May 31 2025

NJC035-311700-
/O.CON.KPHI.FA.W.0022.000000T0000Z-250531T1700Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Somerset NJ-
1020 AM EDT Sat May 31 2025

...FLOOD WARNING REMAINS IN EFFECT UNTIL 1 PM EDT THIS AFTERNOON...

* WHAT...Flooding caused by excessive rainfall continues.

* WHERE...A portion of northern New Jersey, including the following 
  county, Somerset.

* WHEN...Until 100 PM EDT.

* IMPACTS...Flooding of rivers, creeks, streams, and other low-lying 
  and flood-prone locations is imminent or occurring.

* ADDITIONAL DETAILS...
  - At 1019 AM EDT, gauge reports indicated an area of very heavy
    rainfall across the warned area. Between 1 and 2 inches of
    rain have fallen.
  - Additional rainfall amounts up to 0.5 inches are possible in
    the warned area.
  - For Raritan River at Manville:
    At 9:15am the stage was 9.62 feet.
    Flood Stage is 14 feet.

    For North Branch Raritan River at Raritan:
    At 10:00am the stage was 8.47 feet.
    Flood Stage is 10 feet.

    For North Branch Raritan River at South Branch:
    At 10:00am the stage was 8.06 feet.
    Flood Stage is 8 feet.
  - http://www.weather.gov/safety/flood

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around...don't drown when encountering flooded roads. Most 
flood deaths occur in vehicles.

In hilly terrain there are hundreds of low water crossings which are 
potentially dangerous in heavy rain. Do not attempt to cross flooded 
roads. Find an alternate route.

&&

LAT...LON 4059 7469 4059 7467 4057 7467 4056 7466
      4054 7466 4054 7468 4052 7471 4054 7472
      4057 7470


$$

Staarmann
850 
WGUS41 KPHI 311631
FLWPHI

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Mount Holly NJ
1231 PM EDT Sat May 31 2025

NJC035-311930-
/O.EXT.KPHI.FA.W.0022.000000T0000Z-250531T1930Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Somerset NJ-
1231 PM EDT Sat May 31 2025

...FLOOD WARNING NOW IN EFFECT UNTIL 330 PM EDT THIS AFTERNOON...

* WHAT...Flooding caused by excessive rainfall continues.

* WHERE...A portion of northern New Jersey, including the following 
  county, Somerset.

* WHEN...Until 330 PM EDT.

* IMPACTS...Flooding of rivers, creeks, streams, and other low-lying 
  and flood-prone locations is imminent or occurring.

* ADDITIONAL DETAILS...
  - At 1231 PM EDT, gauge reports indicated heavy rain. Flooding
    is already occurring in the warned area. Between 1 and 2
    inches of rain have fallen.
  - Additional rainfall amounts up to 0.5 inches are possible in
    the warned area.
  - For Raritan River at Manville:
    At 12:15pm the stage was 10.82 feet.
    Flood Stage is 14 feet.
    ...
    For North Branch Raritan River at Raritan:
    At 12:15pm the stage was 8.77 feet.
    Flood Stage is 10 feet.
    ...
    For North Branch Raritan River at South Branch:
    At 12:00pm the stage was 8.36 feet.
    Flood Stage is 8 feet.
  - http://www.weather.gov/safety/flood

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around...don't drown when encountering flooded roads. Most 
flood deaths occur in vehicles.

In hilly terrain there are hundreds of low water crossings which are 
potentially dangerous in heavy rain. Do not attempt to cross flooded 
roads. Find an alternate route.

&&

LAT...LON 4059 7469 4059 7467 4057 7467 4056 7466
      4054 7466 4054 7468 4052 7471 4054 7472
      4057 7470


$$

Staarmann

What forecasters said that day

The local office's own words before this areal flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before this areal flood warning went out at May 31, 8:23 AM EDT, 23 minutes earlier.

Area forecast discussion, May 31, 8:23 AM EDT, 23 minutes before
Area Forecast Discussion
National Weather Service Mount Holly NJ
823 AM EDT Sat May 31 2025

.SYNOPSIS...
A strengthening area of low pressure will depart our area this
morning. A strong cold front then sweeps across our area later
this afternoon and evening. High pressure builds into the Ohio
Valley later Sunday then arrives in our area later Monday
through Wednesday. A cold front may move into the area towards
the end of the week.

&&

.NEAR TERM /THROUGH SUNDAY/...
Potent low pressure now over the northeastern edge of the
forecast area will head northeastward away from us through the
day today. Wraparound backside rains are spreading back into
the region presently. This second period of rain should be
nowhere near as intense as the first. Winds have not
materialized across the previous wind advisory area (though a
few gusts of 45-50 mph were observed in northern NJ and the
Poconos), so at this time we've cancelled the wind advisory.

Secondary wraparound rains should end towards midday, with some
sun breaking through. Not long thereafter, however, a strong
cold front diving southeastward from Canada will cross the
region. Dynamics and moisture are a little lacking, so while
showers and scattered thunderstorms are expected this
afternoon, only a marginal severe weather risk is currently
outlooked. Highs will be near 70 for much of the area, but
mainly 60s I-78 corridor into NW NJ and near 60 in the Poconos.

Clearing and cooler but still a bit breezy tonight as high
pressure starts returning to the region. Much cooler with lows
ending up in the 40s for most. Definitely starting off
meteorological summer on a bit of a chilly note.

We'll start with some sun for the first day of meteorological
summer on Sunday, but upper trough will promote cloud
development as we work our way thru the day. Could even be a
stray shower in the Poconos, and it will remain breezy and cool
for this time of year. Highs similar to those expected
today...i.e., not very summery.

&&

.SHORT TERM /SUNDAY NIGHT THROUGH MONDAY NIGHT/...
High pressure gradually continues building eastward Sunday night
through Monday night, ending up almost due south of us by early
Tuesday. This will promote generally dry conditions, but with
upper trough lingering overhead, will probably see some clouds
at times, especially during the afternoon hours. GFS actually
tries to generate some showers Monday night with a weak passing
disturbance aloft, but for now have mostly discounted it. With
more of a westerly flow after Sunday night, a slow warming trend
will get underway. Thus, while Sunday night we'll again see lows
in the 40s for many, 50s warmest spots, most areas should stay
in the 50s Monday night. In between, Monday's highs should
return solidly into the 70s for most, with even the high Poconos
and shore getting close.

&&

.LONG TERM /TUESDAY THROUGH FRIDAY/...
Upper ridge builds across the region through much of the long
term, with surface high pressure taking a 'Bermuda' position off
the coast. Thus, we should see substantial warming, and in fact
might get our first 90-degree day by later in the week.
Otherwise, a dry pattern is in store for most of the long term
as well. Highs start out in the low-mid 80s Tuesday, reach the
upper 80s Wednesday, then really flirt with 90 Thursday before
possibly dropping back a bit Friday with a cold front possibly
slipping south into the area. Lows will be near 60 for many
Tuesday night, elevate into the mid 60s Wednesday night and may
stay around 70 Thursday night as the front approaches. The
aforementioned front may bring some showers and t-storms with
it, but right now only have some slight chance to relatively low
chance POPs.

&&

.AVIATION /12Z SATURDAY THROUGH WEDNESDAY/...
The following discussion is for KPHL, KPNE, KTTN, KABE, KRDG,
KILG, KMIV, KACY and surrounding areas.

Today...Any lingering sub-VFR ceilings in the morning should
improve to VFR at most terminals by the afternoon. Wraparound
showers will cease in the morning. However, a second round of
showers and scattered thunderstorms is expected in the
afternoon. Winds will remain gusty from the west to northwest
at 15-20 kts with gusts 25-35 kts. Moderate confidence.

Tonight...VFR with diminishing winds. NW winds diminishing to
around 10 kts. High confidence.

Sunday...VFR. NW winds of 10-20 kts with a few gusts to 25 kts.
High confidence.

Outlook...

Monday through Wednesday...VFR.

&&

.MARINE...
Gale Warning remains in effect for all marine zones until 11 AM
today with the exception of the zone from Sandy Hook to
Manasquan Inlet where a Small Craft Advisory is currently in
effect until 6 PM this afternoon.

Wind gusts in the SCA area will average around 30 kt and closer
to 35 kt for the Gale area. The periods of Gales will not last
as long as the warning, but we've added time on both sides due
to normal forecast variations which may develop. Showers will
continue this morning, have a break, then resume this afternoon.
SCA flags will be needed after the gale is taken down later
today and will likely continue tonight at least for a time.

Outlook...
Northwest winds will continue around SCA levels Sunday, so we
may need an additional advisory. Reduction in winds continues
into the week, so risk of any headlines will steadily reduce
each day through Wednesday.

Rip Currents...

For today...West-southwest winds around 15-25 mph with breaking
waves around 1-3 feet and a period of 6-7 seconds. As a result,
a MODERATE risk for the development of dangerous rip currents
is expected for both New Jersey and Delaware Beaches.

For Sunday...Southwest winds will diminish to around 10-15 mph
with breaking waves around 1-2 feet and a period of 6-7 seconds.
As a result, have opted to go with a LOW risk for rip currents
for all beaches.

For specific beach forecasts, visit weather.gov/beach/phi

&&

.HYDROLOGY...
Most of the rain has now fallen as of early this morning. While
wraparound showers will continue for a little while longer this
morning the rain totals will not add substantially to the rain
which has already fallen. That having been said, we continue to
watch several streams and rivers which are rising and additional
flood warnings can't be completely ruled out this morning.

You can also visit our website for the latest warnings:

weather.gov/phi

To stay on top of the flooding potential, visit the National
Water Prediction Service (NWPS) website:

water.noaa.gov

To view river observations and our forecasts in table form,
check out our dashboard:

weather.gov/phi/hydrodashboard

If you want to see the flooding threat in terms of
probabilities, check out this Hydrologic Ensemble Forecast link:

weather.gov/erh/mmefs

&&

.TIDES/COASTAL FLOODING...
Coastal flood advisory for the tidal portions of the Delaware
River was taken down earlier. Tidal flooding risk appears to
be subsiding now that winds are shifting westerly. No further
coastal flood advisories are anticipated.

&&

.PHI WATCHES/WARNINGS/ADVISORIES...
PA...None.
NJ...None.
DE...None.
MD...None.
MARINE...Gale Warning until 11 AM EDT this morning for ANZ430-431-
     451>455.
     Small Craft Advisory until 6 PM EDT this evening for ANZ450.

&&

SYNOPSIS...RCM
NEAR TERM...RCM
SHORT TERM...RCM
LONG TERM...RCM
AVIATION...RCM
MARINE...RCM
HYDROLOGY...RCM
TIDES/COASTAL FLOODING...RCM/po

In the hours before

Local storm report, May 31, 4:44 AM EDT, 4 hours 2 minutes before
Preliminary Local Storm Report
National Weather Service Mount Holly NJ
444 AM EDT Sat May 31 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0430 AM     Flood            3 NE Ringoes            40.47N 74.83W
05/31/2025                   Hunterdon          NJ   Other Federal

            The Neshanic River at Reaville (REAN4) went
            into flood stage.

&&

Hoeflich
Local storm report, May 31, 6:46 AM EDT, 2 hours before
Preliminary Local Storm Report
National Weather Service Mount Holly NJ
646 AM EDT Sat May 31 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 AM     Non-Tstm Wnd Dmg 2 NE Hope               40.93N 74.94W
05/31/2025                   Warren             NJ   Dept of Highways

            Downed Tree on I-80 Westbound At West of
            Exit 12 - CR 521/Hope-Blairstown Rd
            (Blairstown Twp), 2 right lanes of 3 lanes
            closed.

&&

Hoeflich
Local storm report, May 31, 8:27 AM EDT, 19 minutes before
Preliminary Local Storm Report
National Weather Service Mount Holly NJ
827 AM EDT Sat May 31 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 AM     Rain             Washington Twp          40.72N 75.63W
05/31/2025  M1.35 Inch       Lehigh             PA   Trained Spotter

&&

Staarmann
Local storm report, May 31, 8:28 AM EDT, 18 minutes before
Preliminary Local Storm Report
National Weather Service Mount Holly NJ
828 AM EDT Sat May 31 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 AM     Rain             2 SSE Stanton           40.55N 74.82W
05/31/2025  M1.42 Inch       Hunterdon          NJ   Trained Spotter

&&

Staarmann
Local storm report, May 31, 8:33 AM EDT, 13 minutes before
Preliminary Local Storm Report
National Weather Service Mount Holly NJ
833 AM EDT Sat May 31 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0732 AM     Rain             1 SSW Ancient Oaks      40.53N 75.60W
05/31/2025  M2.25 Inch       Lehigh             PA   Trained Spotter

            Backyard flooding along Little Lehigh Creek.

&&

Staarmann
Local storm report, May 31, 8:34 AM EDT, 12 minutes before
Preliminary Local Storm Report
National Weather Service Mount Holly NJ
834 AM EDT Sat May 31 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0800 AM     Rain             Media                   39.92N 75.38W
05/31/2025  M1.16 Inch       Delaware           PA   Public

&&

Staarmann

The office that day

Everything else NWS Philadelphia/Mount Holly issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 30, 9:04 PM EDTWind AdvisoryPHIAtlantic, Burlington, Camden, Cape May, Cumberland, Gloucester and 2 more10 hr
May 30, 11:12 PM EDTFlash Flood WarningPHIGloucester, Salem3 hr
May 30, 11:36 PM EDTFlash Flood WarningPHIBurlington, Camden, Gloucester4 hr
May 31, 12:34 AM EDTFlash Flood WarningPHIBurlington, Mercer3 hr
May 31, 4:00 AM EDTAreal Flood WarningPHIMorris, Sussex, Warren9 hr
May 31, 4:19 AM EDTAreal Flood WarningPHIHunterdon6 hr
May 31, 5:13 AM EDTAreal Flood WarningPHISomerset97 min
May 31, 2:12 PM EDTSpecial Marine WarningPHI63 min
May 31, 3:10 PM EDTSpecial Marine WarningPHI65 min
May 31, 3:14 PM EDTSevere Thunderstorm WarningPHICape May16 min
May 31, 4:51 PM EDTSpecial Marine WarningPHI84 min
May 31, 5:04 PM EDTSevere Thunderstorm WarningPHICumberland, Gloucester, Salem41 min
May 31, 6:20 PM EDTRiver Flood WarningPHIMorris12 hr

Nearby

Areal Flood Warnings in New Jersey, 2025Every areal flood warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.